Texas, 2023Drought in Texas, March 14 to 31, 2023
March 14 to 31, 2023 · NWS BRO · 2 events in 2 counties and zones
Lack of persistent rainfall across the region led to the expansion of Extreme (D3) Drought for much of Coastal Kenedy County in mid-March. Severe (D2) Drought developed across Island Kenedy County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of persistent rainfall across the region led to the expansion of Extreme (D3) Drought for much of Coastal Kenedy County in mid-March. Severe (D2) Drought developed across Island Kenedy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 13, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Mar 13, 11:37 PM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1237 AM CDT Tue Mar 14 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 135 PM CDT Mon Mar 13 2023
Cold front pushed through early this morning bringing showers and
a couple of thunderstorms to the Ranchlands. Early morning
sounding from BRO did show some steep lapse rates indicating
there was convection present in the atmosphere. SW Brooks county
was even lucky enough to see a brief moment of pea size hail as
reported from the public around 10 AM CDT. Rain has diminished
since then but clouds will stick around for the rest of the day.
Temperatures have reached the mid 70s across Deep South Texas
today which is about a 20 degree drop from yesterday.
A shortwave trough enters the CWA tonight into Tuesday morning
that provides the forcing for isolated showers and thunderstorms
especially over the RGV. SPC still has the BRO CWA in a general
thunderstorm outlook for Day 1/Day 2. Though, their discussion
notes the lack of moisture that will inhibit the potential for any
widespread thunderstorm activity. WPC QPF has the RGV just under
0.25" of rain by Tuesday night. Best chance for rain is still
forecast for Tuesday morning.
As for temperatures, tonight will be in the 50s and 60s again
with rain beginning after midnight. Tomorrow will be cooler than
today with highs in the upper 60s and lower 70s. Lows Tuesday
night are a little warmer with temperatures in the mid 60s. Have
clouds still sticking around with rain diminishing by Wednesday
morning.
&&
.LONG TERM...
(Wednesday through next Monday)
Issued at 135 PM CDT Mon Mar 13 2023
Overview: The middle of the week will feature a modest warming
trend that will see temperatures climb into the 80s Wednesday
afternoon and into the middle 80s to lower 90s Thursday afternoon
(lower at the Island). A robust cold front will swing through
the CWA late Thursday night into Friday morning and will produce
below normal temperatures this weekend. A few showers and tstorms
will be possible with the cold front Friday and a few more showers
will be possible this weekend. Rip current risk will remain
elevated at moderate to high through the period.
A shortwave moving through the Desert Southwest on Thursday will
get wrapped up in a larger meridional trough digging into the
northern Plains. As that happens, a strong surface low will form
across Kansas with an attached cold front racing south out of the
panhandles of Oklahoma and Texas. Ahead of the cold front, a warm
and breezy to windy Thursday will occur with widespread 80s and
90s Thursday afternoon along with south to southeasterly winds
gusting as high as 40 mph. As the cold front pushes farther
south, it will pick up moisture across Central and North Texas
Thursday night into Friday, supporting chance pops Thursday night
through Friday as the front moves through.
The forecast will get murkier this weekend, but odds are
increasing that deep South Texas and the Rio Grande Valley will
be cooler than normal thanks to north to northeast winds (cold air
advection) and clouds. An H5 shortwave will be moving through
North Mexico over the weekend, which may provide enough lift to
produce a few light showers. Confidence in rain chances this far
out remains lower than normal. The clouds, however, should be
thick enough to screen out most sun and keep much of the region
in the 60s this weekend with a solid 60 to 90 percent chance of
staying below 70 for the entire County Warning Area (CWA) both
Saturday and Sunday.
Wednesday and Thursday will be the best beach days with temps
pushing into the middle or upper 70s both afternoons. A strong
cold front will bring a chance for showers and tstorms Friday
along with much cooler weather behind it. Elevated to high rip
current risk will persist much of the week. PETSS guidance
suggests some beach narrowing from Wednesday onward due to
onshore flow and slightly enhanced tides (high tide in the early
afternoon).
&&
.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Tue Mar 14 2023
MVFR conditions are generally expected through the TAF period with
an increasing chance of showers into Tuesday afternoon. A few
thunderstorms are possible and AMDs may need to be made if any
additional convection develops across northern Mexico late
tonight. Winds turn easterly into late Tuesday and IFR ceilings
are possible by Tuesday evening or briefly during any heavier
showers or thunderstorms.
&&
.MARINE...
Issued at 135 PM CDT Mon Mar 13 2023
Tonight through Tuesday Night...Showers will likely start tonight
for the Lower Texas Coast as a weak disturbance moves through the
area. An isolated thunderstorm is also possible tonight and
tomorrow morning. Small Craft Advisory still in effect as winds
are gusting around 20 knots this afternoon and will persist
through the night for the Gulf Waters. The Laguna Madre should
only see breezy conditions through the afternoon. Winds and seas
return to Small Craft Exercise Caution criteria for the end of the
short term period. Light to moderate onshore flow will continue.
Wednesday through Saturday Night...Moderate to fresh onshore
winds and elevated seas will prevail Wednesday with winds turning
more southeasterly Wednesday night into Thursday. A cold front
will arrive late Thursday night into Friday and will bring strong
north winds and building seas along with a chance for showers and
thunderstorms. Small craft advisory conditions will be likely for
the Gulf waters Thursday through the end of the period due to
moderate to strong winds and seas running between 6 to 9 feet.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 67 79 71 83 / 30 30 10 10
HARLINGEN 65 82 69 88 / 20 30 0 10
MCALLEN 66 82 71 92 / 30 30 0 10
RIO GRANDE CITY 64 83 69 95 / 40 40 10 0
SOUTH PADRE ISLAND 67 74 69 77 / 30 30 10 10
BAYVIEW/PORT ISABEL 67 78 69 83 / 20 20 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for TXZ451-454-455.
GM...Small Craft Advisory until 1 AM CDT early this morning for
GMZ150-155-170-175.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...56-HallmanHazardous weather outlook, Mar 13, 2:26 PM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
326 PM CDT Mon Mar 13 2023
TXZ248>255-351-353>355-451-454-455-142200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
326 PM CDT Mon Mar 13 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach until around sunset Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents is possible at the local beaches
through the entire period.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-142200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
326 PM CDT Mon Mar 13 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
A Small Craft Advisory is in effect for the Laguna Madre until 7
PM CDT this evening.
A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 1 AM CDT Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional Small Craft Advisories are possible along the Lower
Texas Coast through the entire period.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, Mar 13, 10:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1152 PM CDT Mon Mar 13 2023
TXZ255-355-140530-
Coastal Cameron TX-Inland Cameron TX-
1152 PM CDT Mon Mar 13 2023
...A strong thunderstorm will impact portions of Cameron County
through 1230 AM CDT...
At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Paloma Elementary School, or over La Paloma, moving east at 40
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harlingen, San Benito, La Feria, Los Fresnos, Rancho Viejo, Rio
Hondo, Los Indios, Southmost, Rangerville, South Padre Island, and
Olmito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2584 9743 2603 9764 2605 9786 2617 9786
2623 9727 2613 9728 2614 9726 2614 9724
2611 9730 2612 9722 2606 9719 2606 9717
2600 9726 2601 9716 2597 9715 2593 9735
2584 9737
TIME...MOT...LOC 0451Z 269DEG 33KT 2608 9765
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
58/ReeseSpecial weather statement, Mar 13, 11:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1220 AM CDT Tue Mar 14 2023
TXZ355-455-140615-
Cameron Island TX-Coastal Cameron TX-
1220 AM CDT Tue Mar 14 2023
...A strong thunderstorm will impact portions of east central Cameron
County through 115 AM CDT...
At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
South Padre Island, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Padre Island, Port Isabel City Hall, Port Isabel Lighthouse,
Beach Access Four, Washington Park, South Padre Island Police
Department, U.s. Coast Guard Station, Port Isabel Fire And Police
Department, Beach Access Five and Port Isabel--Laguna Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2605 9716 2601 9715 2605 9718 2603 9720
2608 9721 2608 9720 2606 9720 2606 9717
2605 9717 2606 9716 2607 9716 2610 9721
2611 9717 2620 9718 2608 9716 2607 9714
TIME...MOT...LOC 0519Z 266DEG 33KT 2613 9712
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
58/ReeseDrought, Coastal Kenedy
- When
- March 14, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Lack of persistent rainfall coupled with dry to very dry conditions led to the development of Extreme (D3) Drought across the western half of Coastal Kenedy County in mid-March.
Drought, Kenedy Island
- When
- March 14, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kenedy Island forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Lack of persistent rainfall coupled with dry to very dry conditions led to the development of Severe (D2) Drought across all of Kenedy Island in mid-March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, March 14, 20231 death · 1 injured · 1 event
- Winter Storm and Heavy Snow in Montana, March 14 to 15, 2023$200,000 · 59 kt wind · 19 events
- Flash Flooding and Flooding in Nevada, March 14 to 16, 2023$148,000 · 11 events
- Flash Flooding and Avalanche in California, March 14 to 16, 2023$60,000 · 11 events
- Flash Flooding and Debris Flows in California, March 14 to 15, 2023$40,000 · 19 events
- Flooding and High Wind in Nevada, March 14 to 16, 2023$30,000 · 56 kt wind · 17 events
- High Wind and Strong Wind in California, March 14, 20233 injured · $80 · 84 kt wind · 15 events
- High Wind and Heavy Rain in Idaho, March 14 to 15, 202356 kt wind · 19 events
- Flooding and Heavy Snow in California, March 14 to 18, 2023$1,000 · 70 kt wind · 18 events
- Winter Storm and Winter Weather in Maine, March 14 to 15, 202311 events
- Frost and Freeze and Freezing Fog in Alabama, March 14 to 15, 202311 events
- Winter Storm and Winter Weather in New York, March 14 to 15, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076114, 1076115.